Wyoming, 2008

Damaging Wind in Wyoming, July 20, 2008

July 20, 2008 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced 60 mph wind gusts southeast of Hulett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced 60 mph wind gusts southeast of Hulett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 1:00 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT SUN JUL 20 2008

.DISCUSSION...19Z SFC ANALYSIS SHOWS LOW PRESSURE DEVELOPING OVER NC
COLORADO WITH AN INVERTED TROUGH INTO NORTHEASTERN WYOMING. SFC
BOUNDARY/WARM FRONT ARCS FROM THE LOW INTO WESTERN AND CENTRAL
NEBRASKA. WV IMAGERY AND REGIONAL RADAR MOSAIC SHOW A VIGOROUS
SHORTWAVE APPROACHING THE REGION FROM WYOMING...CREATING SOME HIGH
BASED CONVECTION. LATEST RUC ANALYSIS SHOWS A THETA-E RIDGE
EXTENDING FROM THE SOUTHEASTERN BLACK HILLS INTO SOUTH CENTRAL SOUTH
DAKOTA. THE SFC FRONT WILL WILL BEGIN TO PUSH NORTHWARD...RUNNING
NEARLY PARALLEL TO THE NEB/SD BORDER THIS EVENING. EXPECT TO SEE
THUNDERSTORM COVERAGE INCREASE OVER THE BLACK HILLS LATER THIS
AFTERNOON...THEN THE THUNDERSTORMS ARE EXPECTED TO TRACK SOUTHEAST
AS AN MCS ALONG THE THETA-E RIDGE FROM SOUTHWESTERN INTO SOUTH
CENTRAL SOUTH DAKOTA THIS EVENING. SOME SEVERE STORMS WILL BE
POSSIBLE THROUGH THOSE AREAS WITH DAMAGING WIND GUSTS THE MAIN
THREAT.

MONDAY AND TUESDAY...UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN
PLAINS WITH SLOWLY WARMING MID-LEVEL TEMPERATURES AND SUBSEQUENT
CAP. THIS MAY KEEP EASTERN PORTIONS OF THE CWA FREE FROM CONVECTION
FOR MUCH OF THE PERIOD. HOWEVER...FURTHER SOUTH AND WEST NEAREST
SURFACE BOUNDARY AND HIGHER TERRAIN...CAN EXPECT SMALL CHANCES FOR
CONVECTION. SHEAR WILL BE SUFFICIENT EACH DAY FOR SEVERE
THUNDERSTORMS...IF STORMS DEVELOP. POTENTIAL TEMPERATURES IN THE MID
90S NEXT THREE DAYS. TUESDAY IS THE MAIN TEMPERATURE CONCERN AS
WINDS MAY GO DOWNSLOPE AS LEE TROUGH SHIFTS EAST AND THERMAL RIDGE
PEAKS. WILL GO CONSERVATIVE FOR NOW...BUT COULD BE WELL INTO THE 90S
IF THINGS WORK OUT.

EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS FOR THE
EXTENDED PERIOD. THIS RIDGE WILL BRING SLIGHTLY ABOVE AVERAGE TEMPS.
A SERIES OF WEAK DISTURBANCES WILL PASS OVER THE RIDGE AND MAY BRING
A FEW THUNDERSTORMS TO THE AREA EACH DAY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE ACROSS THE AREA. A FEW
STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ACROSS SOUTHERN
SOUTH DAKOTA ALONG THE NEBRASKA LINE. LOCAL MVFR CONDITIONS CAN BE
EXPECTED NEAR STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 20, 5:04 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
604 AM MDT SUN JUL 20 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
604 AM MDT (704 AM CDT) SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
THROUGH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING.

A LEFTOVER FRONTAL BOUNDARY FROM NORTHEASTERN SOUTH DAKOTA TO
WESTERN NEBRASKA MAY BE THE FOCUS FOR THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. IF STORMS DEVELOP...ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND
GUSTS. ACTIVITY WILL SHIFT SOUTH OF THE AREA AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
MONDAY NIGHT. A PACIFIC COOL FRONT WILL BRING A FEW THUNDERSTORMS TO
THE AREA LATE TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE
LATE TUESDAY AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 20, 3:45 PM MST
Where
Crook County, 10 mi SE of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.578, -104.456

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113220.